Medical Q&As

Warfarin - use in TIAs?

My mother of 83 years of age is on warfarin after experiencing TIA's. She finds that she is extremely tired all the time (not surprising at her age, I suppose). Would the warfarin be causing some of this tiredness and should she take supplements to counteract the effect without changing the positive effect?

For the benefit of our other site members I should clarify that the acronym TIA stands for transient ischaemic attacks, which means a temporary disturbance in blood flow to the brain. This can result in a wide range of symptoms such as temporary loss of power in a limb, temporary loss of sight, temporary loss of balance or even a temporary loss of speech. The key characteristic is that the effect is transient and normally resolves within minutes or hours. The key concern with TIAs is that they may be the harbingers of stroke hence the need for preventive treatment such as is being administered to your mother. Warfarin prolongs the clotting time of blood rendering it less liable to clot thereby reducing the likelihood of further TIAs. To answer your question directly fatigue is not listed as a direct side effect of warfarin. The principal side effects of warfarin are related to its anticoagulant or anti-clotting effects. The blood may be over “anticoagulated”, which increases the tendency to bleed. This is the reason why the clotting time of the blood is monitored on a regular basis to insure that the person is taking an appropriate dose of warfarin. Sometimes a person may become anaemic while on warfarin because of gradual loss of blood due to over anticoagulation. This could certainly cause fatigue. If your mother’s fatigue is of recent origin it would be reasonable to have her blood tested for anaemia and also to have the clotting time of her blood measured. If the fatigue is long-standing it may be age related although I am always hesitant to explain symptoms on the basis of old age. However, I would caution against using supplements without consulting first with her GP, for fear of interacting with the warfarin.